Nebraska, 2006

Hail and Damaging Winds in Nebraska, August 1, 2006

August 1, 2006 · NWS GID · 22 events in 16 counties and zones

Severe thunderstorms rumbled across south-central Nebraska during the evening hours. These storms brought winds of 60 to 70 mph and rains of 1 to 3 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$230,000
Crop damage
$1.4 million
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Severe thunderstorms rumbled across south-central Nebraska during the evening hours. These storms brought winds of 60 to 70 mph and rains of 1 to 3 inches. A few locations reported hailstones with the largest being the size of golf balls. The storms started out near highway US 183 and moved east. The winds caused damage to trees, roofs and shingles in the Holdrege area. A Holdrege lumber supply company lost a large storage building to the wind. Strong winds brought down power lines north of Shelton in Buffalo county. Outbuildings were damaged and large tree limbs were downed in Franklin county around the communities of Franklin and Macon. A center pivot irrigation system was overturned near Holstein in Adams county. By 10:30 pm CDT the storms had reached highway US 81 where winds of 60 mph caused more damage. The outer walls collapsed at a home that was under construction in York. Damage to trees, roofs and a carport was caused by the storm in York. Farther south, several trees were damaged or uprooted and some roof damage was reported in the Hebron area. There was sporadic power outages noted across the region. Corn and bean crops had limited damage from these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 1, 12:56 PM CST, 3 hours 49 minutes earlier.

Area forecast discussion, Aug 1, 12:56 PM CST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
156 PM CDT TUE AUG 1 2006

.SHORT TERM...MAIN PROBLEM IN THE NEAR TERM IS RAIN CHANCES
TONIGHT THROUGH WEDNESDAY NIGHT. AFTERNOON SURFACE ANALYSIS PLACED
A STATIONARY FRONT JUST NORTHWEST OF THE FORECAST AREA. THIS
FEATURE IS EXPECTED TO BE THE FOCUS FOR THUNDERSTORMS TONIGHT AS
SHORTWAVES RIDE ACROSS THE AREA. IT APPEARS MUCH OF THE AREA HAS A
GOOD CHANCE OF SEEING RAINFALL TONIGHT AS THE BOUNDARY GRADUALLY
SINKS ITS WAY SOUTH AND THE LOW LEVEL JET INCREASES. CURRENT POPS
LOOK GOOD AND MADE ONLY MINOR ADJUSTMENTS. DESPITE MARGINAL DEEP
LAYER SHEAR...THERE DOES STILL APPEAR TO BE AN ISOLATED SEVERE WEATHER
THREAT TONIGHT...MAINLY IN THE FORM OF DAMAGING WINDS DUE TO
INVERTED-V TYPE SOUNDINGS. HEAVY RAINFALL WILL ALSO BE A
POSSIBILITY ACROSS MUCH OF THE FORECAST AREA WITH PRECIPITABLE
WATER VALUES IN EXCESS OF 2 INCHES.

DIFFERENCES THEN APPEAR ON WEDNESDAY BETWEEN THE 12Z GFS AND NAM
ON THE PLACEMENT OF THE SURFACE BOUNDARY AND H85 FRONT. THE NAM IS
MORE PROGRESSIVE AND PUSHES THE BOUNDARIES SOUTH MORE QUICKLY THAN
THE GFS. THE NAM IS ALSO FASTER IN BRINGING ACROSS THE H7 TROUGH
AND ITS ASSOCIATED FORCING. IN EITHER CASE...IT DOES APPEAR THE
RAIN CHANCES ARE STILL GOOD ON WEDNESDAY...AND HAVE INCREASED POPS
ACROSS MUCH OF THE CWA...ESPECIALLY THE SOUTHERN HALF. WILL THEN
HOLD ONTO A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT IN THE
SOUTH...BUT THEN GO DRY ON THURSDAY AS SURFACE HIGH PRESSURE
BUILDS INTO THE CENTRAL PLAINS.

.LONG TERM...FRIDAY THROUGH TUESDAY.  UPPER RIDGE AXIS TO OUR
SOUTHEAST BEGINS TO BUILD BACK TO THE WEST AND NORTH DURING THE
EXTENDED PORTION OF THE FORECAST.  STRENGTH OF RIDGE AXIS AND
PLACEMENT IS MODEL DEPENDENT WITH ECMWF KEEPING RIDGE MORE TO OUR
SOUTH THAN THE GFS.  UNTIL RIDGE AXIS MOVES FURTHER NORTH AND WEST
ONTO THE PLAINS...THE CHANCE FOR A TSTM CANNOT BE COMPLETELY RULED
OUT AND HAVE ADDED SOME LOW POPS TO THE WEEKEND IN OUR NEBRASKA
COUNTIES...WHICH BLENDS WITH NEIGHBORING OFFICES.  KS COUNTIES REMAIN DRY
ATTM.  OVERALL TEMPERATURES WILL BE NEAR SEASONAL NORMALS OR JUST
ABOVE.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

CK/CF
Hazardous weather outlook, Aug 1, 1:49 PM CST, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
249 PM CDT TUE AUG 1 2006

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
021200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
249 PM CDT TUE AUG 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING...WITH
CHANCES CONTINUING THROUGH THE NIGHT. AN ISOLATED SEVERE
THUNDERSTORM IS POSSIBLE...WITH DAMAGING WINDS IN EXCESS OF 60 MPH
THE PRIMARY HAZARD. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE
AS THE STORMS TRACK OVER THE SAME AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

INTERMITTENT CHANCES FOR THUNDERSTORMS EXIST DURING THIS TIME FRAME.
DANGEROUS LIGHTNING IS POSSIBLE IN ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

06

In the hours before

Special weather statement, Aug 1, 4:37 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
537 PM CDT TUE AUG 1 2006

NEZ063-076-012330-
CLAY-HAMILTON-
537 PM CDT TUE AUG 1 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NORTHWESTERN CLAY AND SOUTHWESTERN HAMILTON
COUNTIES...

AT 536 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HARVARD...OR 12 MILES EAST OF HASTINGS...AND
MOVING NORTHEAST AT 25 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  GILTNER BY 550 PM CDT
  STOCKHAM BY 555 PM CDT
  AURORA BY 605 PM CDT

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

AWJ

The radar

The North Platte radar (KLNX), 123 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Clay

When
August 1, 4:45 PM CST
Where
Clay County, 4 mi N of Harvard
Measured
1 in hail
Property damage
$5,000
Crop damage
$50,000
Reported by
GENERAL PUBLIC
Coordinates
41.600, -99.167

Hail, Hamilton

When
August 1, 4:45 PM CST
Where
Hamilton County, 5 mi SSE of Giltner
Measured
1 in hail
Property damage
$5,000
Crop damage
$50,000
Reported by
GENERAL PUBLIC
Coordinates
41.250, -98.467

Thunderstorm Wind, Phelps

When
August 1, 5:20 PM CST
Where
Phelps County, Holdrege
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Crop damage
$150,000
Reported by
LAW ENFORCEMENT
Coordinates
41.367, -98.250

Accompanied with golf ball sized hail.

Thunderstorm Wind, Phelps

When
August 1, 5:35 PM CST to 6:35 PM CST
Where
Phelps County, 1 mi S of Holdrege
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Crop damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
41.217, -98.467

Thunderstorm Wind, Franklin

When
August 1, 5:35 PM CST
Where
Franklin County, 4 mi NW of Macon
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Crop damage
$100,000
Reported by
NEWSPAPER
Coordinates
40.717, -98.117

Thunderstorm Wind, Franklin

When
August 1, 5:36 PM CST
Where
Franklin County, 1 mi S of Riverton
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Crop damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
40.733, -99.433

Thunderstorm Wind, Webster

When
August 1, 5:40 PM CST
Where
Webster County, 3 mi W of Inavale
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Crop damage
$75,000
Reported by
GENERAL PUBLIC
Coordinates
40.967, -99.167

Thunderstorm Wind, Buffalo

When
August 1, 5:55 PM CST
Where
Buffalo County, 1 mi S of Elm Creek
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Crop damage
$100,000
Reported by
BROADCAST MEDIA
Coordinates
41.583, -98.533

Thunderstorm Wind, Dawson

When
August 1, 5:57 PM CST
Where
Dawson County, 5 mi E of Overton
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Crop damage
$50,000
Reported by
GENERAL PUBLIC
Coordinates
41.433, -98.967

Thunderstorm Wind, Buffalo

When
August 1, 6:20 PM CST
Where
Buffalo County, 4 mi W of Pleasanton
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Crop damage
$50,000
Reported by
GENERAL PUBLIC
Coordinates
40.433, -99.367

Thunderstorm Wind, Hall

When
August 1, 6:25 PM CST
Where
Hall County, Cairo
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Crop damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
41.067, -99.083

Thunderstorm Wind, Sherman

When
August 1, 6:35 PM CST
Where
Sherman County, 2 mi S of Hazard
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Crop damage
$50,000
Reported by
GENERAL PUBLIC
Coordinates
40.667, -97.567

Thunderstorm Wind, Sherman

When
August 1, 6:35 PM CST
Where
Sherman County, Ashton
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Crop damage
$50,000
Reported by
COOP STATION
Coordinates
40.250, -99.000

Thunderstorm Wind, Valley

When
August 1, 6:45 PM CST
Where
Valley County, 12 mi W of Ord
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Crop damage
$50,000
Reported by
GENERAL PUBLIC
Coordinates
40.150, -97.583

Thunderstorm Wind, Howard

When
August 1, 7:05 PM CST
Where
Howard County, 2 mi N of St Paul
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Crop damage
$50,000
Reported by
GENERAL PUBLIC
Coordinates
40.850, -97.550

Thunderstorm Wind, Howard

When
August 1, 7:05 PM CST
Where
Howard County, St Paul
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Crop damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
41.250, -98.817

Thunderstorm Wind, Nance

When
August 1, 7:20 PM CST
Where
Nance County, 14 mi W of Fullerton
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Crop damage
$50,000
Reported by
GENERAL PUBLIC
Coordinates
40.083, -98.767

Thunderstorm Wind, Valley

When
August 1, 7:45 PM CST
Where
Valley County, 9 mi E of Arcadia
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Crop damage
$50,000
Reported by
GENERAL PUBLIC
Coordinates
41.000, -98.600

Thunderstorm Wind, Fillmore

When
August 1, 7:48 PM CST
Where
Fillmore County, 2 mi N of Fairmont
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Crop damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
40.667, -98.100

Thunderstorm Wind, Greeley

When
August 1, 7:55 PM CST
Where
Greeley County, 2 mi N of Greeley
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Crop damage
$50,000
Reported by
GENERAL PUBLIC
Coordinates
40.100, -98.700

Thunderstorm Wind, Thayer

When
August 1, 9:30 PM CST
Where
Thayer County, 1 mi S of Hebron
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Crop damage
$50,000
Reported by
NEWSPAPER
Coordinates
40.450, -99.367

Thunderstorm Wind, York

When
August 1, 9:45 PM CST
Where
York County, 2 mi SE of York
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Crop damage
$50,000
Reported by
BROADCAST MEDIA
Coordinates
40.700, -99.367

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529022, 5529023, 5529024, 5528979, 5528981, 5529018, 5529019, 5529025, 5529026, 5527965, 5529020, 5527966, 5527967, 5527968, 5527969, 5529021, 5527970, 5527972, 5528980, 5527971, 5528982, 5528983.